Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 209, NWS Binghamton, NY

July 27, 2021Bradford County, Pennsylvania

NWS Binghamton, NY issued this severe thunderstorm warning at Jul 27, 2021, 4:03 PM EDT for Bradford County, Pennsylvania. It was in force for 27 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 27, 2021, 4:03 PM EDT (20:03 UTC)
Expired
Jul 27, 2021, 4:30 PM EDT
In force
27 min
Issued by
NWS Binghamton, NY
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Bradford County, PA

The radar

The Binghamton radar (KBGM), 72 km from the middle of the area, began a volume at 20:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 27, 4:10 PM EDTTSTM WND DMGMonroe Township, PATREE DOWN BLOCKING PART OF ROUTE 220. VIA COUNTY DISPATCH FEED. RADAR ESTIMATED TIME.
Jul 27, 4:13 PM EDTTSTM WND DMG1 S Towanda, PASTRONG THUNDERSTORM WINDS KNOCKED DOWN TREE BLOCKING PARTIAL ROADWAY.
Jul 27, 4:25 PM EDTTSTM WND DMGWyalusing, PATREE PLUS WIRES DOWN ON A CAR. VIA COUNTY DISPATCH FEED. RADAR ESTIMATED TIME.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 7 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 27, 11:12 AM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 8.1 hours before the alert went out and 228 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2021-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 15 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2021-07-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 95 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
15 J/kg
Mixed-layer CIN
-173 J/kg
Mixed-layer LCL
1473 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
95 m²/s²
0-3 km storm-relative helicity
75 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

454 
WUUS51 KBGM 272003
SVRBGM
PAC015-272030-
/O.NEW.KBGM.SV.W.0209.210727T2003Z-210727T2030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Binghamton NY
403 PM EDT Tue Jul 27 2021

The National Weather Service in Binghamton has issued a

* Severe Thunderstorm Warning for...
  Southern Bradford County in northeastern Pennsylvania...

* Until 430 PM EDT.

* At 403 PM EDT, severe thunderstorms were located along a line
  extending from Wysox to Canton, moving southeast at 25 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Towanda, Canton, West Franklin, Wysox, Troy, Wilmot, Hollenback,
  North Towanda, West Burlington and Wyalusing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Binghamton.

&&

LAT...LON 4184 7641 4166 7611 4165 7612 4164 7620
      4154 7622 4159 7685 4160 7687 4164 7689
      4178 7690
TIME...MOT...LOC 2003Z 329DEG 20KT 4178 7640 4165 7686 

HAIL...<.75IN
WIND...60MPH
 
$$

TAC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 27, 3:08 PM EDT, 55 minutes earlier.

Area forecast discussion, Jul 27, 3:08 PM EDT, 55 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
308 PM EDT Tue Jul 27 2021

.SYNOPSIS...
Thunderstorms continue to move through this afternoon before
wrapping up into the evening. A few storms may include gusty
winds. There will be a chance for a few showers Wednesday
before another round of storms returns Thursday.

&&

.NEAR TERM /THROUGH WEDNESDAY NIGHT/...
230 PM Update...

A line of strong storms is quickly moving east/southeast
through the area, stretching from around Westmoreland southwest
to Addison. These have been able to lead to occasional damage
across the Finger Lakes. Temperatures have been able to reach
well into the 80s under sunny skies ahead of the line, with
dewpoints in the 60s contributing to up to 1000 to 1500 j/kg of
CAPE. Healthy wind shear up to 30 to 45kts will allow for a
potential for strong to severe gusts through the remainder of
the afternoon and into the early evening. With that, the Severe
Thunderstorm Watch has been extended across the remainder of our
central NY counties and into Wayne and Pike counties in PA.
This quickly moving line should largely be out of the area by
0Z, with just a chance for some lingering scattered convection
into the night.

Temperatures are quickly falling through the 70s behind the
front, and should continue to drop through the 60s and 50s
through the evening to bottom out in the upper 50s to lower 60s
overnight.

Most of Wednesday and Wednesday night should be quiet, though a
few showers and perhaps a rumble of thunder will be possible
with an upper trough in place. Otherwise, expect a cooler day
with highs in the 70s to lower 80s and lows in the 50s.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY/...
Clouds increase ahead Wednesday night of weak frontal boundary
will push through the region Thursday. This front should provide
just enough lift and moisture for a few showers and perhaps a
thunderstorm or two. However, deeper moisture and instability
will be confined to areas south of the cold front portion of the
boundary across the southern Great Lakes. This will keep
coverage and intensity of the precipitation down and limit the
potential for any strong to severe thunderstorms.

Still low level lapse rates should steepen
enough to where a gusty storm or two can not be ruled out.
Fairly fast storm motions and lower PW values compared to
recent heavier rainfall events in the past month too. Highs
should make it to around 80 after starting around 60 depending
on clouds and precipitation Thursday afternoon.

Our first potential lake effect shower chance of the season
Thursday night into Friday with northwest flow and warm lake
water. At the very least, clouds will likely be much more
stubborn to hang on than model guidance indicates into a good
chunk of Friday. Temperatures in the 60's and 70's due to plenty
of cloud cover.

&&

.LONG TERM /FRIDAY NIGHT THROUGH MONDAY/...
High pressure then builds into the region Friday night through
Saturday night. Clear skies and light winds may very well lead
to favorable radiational cooling Saturday night with a few
indications of upper 40's in a few spots. With full sunshine
temperatures should get into the 70's making for a great weather
start to the weekend. A bit warmer Saturday night compared to
Friday night due to southwesterly flow ahead of the next frontal
boundary.

Another weak frontal boundary looks to pass through on Sunday.
Deep moisture and instability are modeled to be lacking once
again with the front only providing enough lift for scattered
showers and perhaps a thunderstorm with light QPF. This front
moves southeast of the region by Monday though as usual some
timing uncertainty is present within the ensembles. Highs in
the 70's with lows in the 50's.

&&

.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
A line of showers and thunderstorms is beginning to sweep
through the area this afternoon, bringing a chance for gusty
winds and lightning, as well as MVFR or IFR visibility. This
will first pass through KSYR between 18Z and 21Z, then through
KRME and KITH between 19Z and 22Z. KELM, KBGM, and KAVP may see
storms from 20Z to 24Z.

After the storms move through, clouds will lower to between 1500
and 3000 feet across our NY terminals through the first half of
the night, with IFR ceilings likely at KBGM and KELM after
midnight. Minor visibility restrictions are expected,
especially where any rain can fall earlier in the day, and as
winds turn calm, IFR fog will become possible at KELM. A gradual
improvement back to VFR is expected after sunrise.

Outlook...

Wednesday afternoon through Wednesday night...Mainly VFR.

Thursday through Friday...Scattered showers/thunderstorms and
associated restrictions possible, especially the afternoons.

Friday night through Saturday...Mainly VFR.

Sunday...Stray showers and thunderstorms possible, otherwise
mainly VFR.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...None.
NY...None.

&&

SYNOPSIS...HLC
NEAR TERM...HLC
SHORT TERM...MWG
LONG TERM...MWG
AVIATION...HLC
Hazardous weather outlook, Jul 27, 2:52 PM EDT, 1 hour 11 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
252 PM EDT Tue Jul 27 2021

PAZ043-044-047-281900-
Wyoming-Lackawanna-Luzerne-
252 PM EDT Tue Jul 27 2021

This Hazardous Weather Outlook is for northeast Pennsylvania.

.DAY ONE...This afternoon and tonight.

A marginal risk for severe thunderstorms exists this afternoon and
evening. An area of thunderstorms will move into the region this
afternoon. A few storms will produce damaging wind gusts and brief
downpours.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Please relay any information about
severe weather to the NWS while following local, state and CDC
guidelines.

NYZ009-015>018-022>025-036-037-044>046-055>057-PAZ038-039-281900-
Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben-
Schuyler-Chemung-Tompkins-Madison-Southern Oneida-Cortland-Chenango-
Otsego-Tioga-Broome-Delaware-Bradford-Susquehanna-
252 PM EDT Tue Jul 27 2021

...SEVERE THUNDERSTORM WATCH 395 IN EFFECT UNTIL 6 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Please relay any information about
severe weather to the NWS while following local, state and CDC
guidelines.

NYZ062-PAZ040-048-072-281900-
Sullivan-Northern Wayne-Pike-Southern Wayne-
252 PM EDT Tue Jul 27 2021

...SEVERE THUNDERSTORM WATCH 396 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Please relay any information about
severe weather to the NWS while following local, state and CDC
guidelines.

In the hours before

Local storm report, Jul 27, 3:44 PM EDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
344 PM EDT TUE JUL 27 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 PM     TSTM WND DMG     1 ENE MAINE             42.20N 76.06W
07/27/2021                   BROOME             NY   911 CALL CENTER

            TREE AND WIRES DOWN ON ROAD. TIME ESTIMATED
            BY RADAR.

&&
Local storm report, Jul 27, 3:45 PM EDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
345 PM EDT TUE JUL 27 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     TSTM WND DMG     1 SE BINGHAMTON         42.09N 75.90W
07/27/2021                   BROOME             NY   911 CALL CENTER

            TREE AND WIRES DOWN ON A HOUSE. TIME
            ESTIMATED BY RADAR.

&&

JTC
Local storm report, Jul 27, 3:50 PM EDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
350 PM EDT TUE JUL 27 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0303 PM     TSTM WND DMG     WHITNEY POINT           42.33N 75.97W
07/27/2021                   BROOME             NY   PUBLIC

            STRONG THUNDERSTORM WINDS KNOCKED DOWN WIRES
            AND TRANSFORMERS. THE WHITNEY POINT
            FAIRGROUNDS WERE EVACUATED.

&&
Local storm report, Jul 27, 3:53 PM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
353 PM EDT TUE JUL 27 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0335 PM     TSTM WND DMG     1 SSW PORT DICKINSON    42.13N 75.90W
07/27/2021                   BROOME             NY   PUBLIC

            STRONG THUNDERSTORM WINDS BROKE LARGE TREE
            LIMBS AND ALSO BROKE UTILITY POLES.

&&
Local storm report, Jul 27, 3:56 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
356 PM EDT TUE JUL 27 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0354 PM     HEAVY RAIN       2 ESE BINGHAMTON        42.09N 75.87W
07/27/2021  M1.24 INCH       BROOME             NY   PUBLIC

&&
Local storm report, Jul 27, 4:03 PM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
403 PM EDT TUE JUL 27 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 PM     TSTM WND DMG     1 WSW WINDHAM           41.96N 76.31W
07/27/2021                   BRADFORD           PA   911 CALL CENTER

            STRONG THUNDERSTORM WINDS KNOCKED DOWN TREE
            ON LINES.

&&

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 27, 3:18 PM EDTSpecial Weather StatementBGMBradford27 min
Jul 27, 3:51 PM EDTSevere Thunderstorm WarningBGMBradford, Susquehanna, Wayne39 min
Jul 27, 4:22 PM EDTSevere Thunderstorm WarningBGMBradford, Lackawanna, Luzerne, Susquehanna, Wayne, Wyoming53 min
Jul 27, 5:03 PM EDTSpecial Weather StatementBGMBradford27 min
Jul 27, 5:14 PM EDTSevere Thunderstorm WarningBGMLackawanna, Pike, Wayne46 min
Jul 27, 6:15 PM EDTSpecial Weather StatementBGMWyoming30 min
Jul 27, 6:26 PM EDTSevere Thunderstorm WarningBGMLuzerne, Wyoming49 min
Jul 27, 7:12 PM EDTSevere Thunderstorm WarningBGMLackawanna, Luzerne33 min
Jul 27, 7:30 PM EDTAreal Flood AdvisoryBGMLuzerne83 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.